MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER CONE PROSTHESIS, 135, UNCEMENTED, 24, TAPER 12/14; WAGNER CONE PROSTHESIS SYSTEM

ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER CONE PROSTHESIS, 135, UNCEMENTED, 24, TAPER 12/14; WAGNER CONE PROSTHESIS SYSTEM
Model Number N/A
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Local Reaction (2035); Metal Related Pathology (4530)
Date of Event 09/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer received other source documents for review.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
Patient was implanted on the left side and underwent revision surgery due to elevated metal ion levels and metallosis.
 
Additional Manufacturer Narrative
Investigation results were made available.As the case at hand is a legal claim it is not suspected that the devices or additional information are being submitted for review.Zimmer switzerland manufacturing gmbh legal department have already passed all information that was received from the lawyer, to our complaint handling department.By experience zimmer switzerland manufacturing gmbh never gets more information except for the one that has been already covered in the final report.Patients¿ advocates only provide to zimmer gmbh as much information as they are willing to share to protect the rights of their clients.All information which has been provided for this particular case is already covered in the final report.Nevertheless, should additional information become available to us, a follow up report will be submitted.A technical investigation was not possible to be performed, as the device(s) were not at hand for investigation.However, based on the available information the investigation is conducted with outcome as follows.Review of event description: a legal letter was received which reported that the patient was implanted in 2010 with a wagner cone prosthesis and a bhr head on the left hip.On the occasion of an examination in (b)(6) 2019, signs of bone resorptions in the femur were found.A blood test showed that the cobalt level was in the normal range, but the chromium level was increased at 17.2 mg per liter.A ct scan then confirmed metallosis.Pronounced lysis and significant erosion were also found.The indication for revision surgery was given and the operation was performed on (b)(6) 2019.Review of received data: - no medical data relevant to the case has been received.Product evaluation: - no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: - device purpose: this device is intended for treatment.- product compatibility: the received legal letter mentioned a combination of the stem with a bhr head, which is not a zimmer biomet product.This product combination was not approved by zimmer biomet.- dhr review: review of the device history records could not be performed due to unknown lot number.- purchasing specification / material composition: the material of the reported stem is manufactured with protasul-64.The purchasing specification was reviewed which applies for the purchase of protasul-64 round and profile bar stock material for hot forged and/or machined components of products which are implanted into the human body.The defined chemical composition showed that this material contains neither cobalt nor chromium.Conclusion: a legal letter was received which reported that the patient was implanted in 2010 with a wagner cone prosthesis and a bhr head on the left hip.On the occasion of an examination in march 2019, signs of bone resorptions in the femur were found.A blood test showed that the cobalt level was in the normal range, but the chromium level was increased at 17.2 mg per liter.A ct scan then confirmed metallosis.Pronounced lysis and significant erosion were also found.The indication for revision surgery was given and the operation was performed on (b)(6) 2019.Review of the purchasing specification of the stem's material showed that this material does contain neither cobalt nor chromium.Therefore, the stem could not have contributed to the reported elevated chromium level.Further, the legal letter mentioned a combination of the stem with a bhr head, which is not a zimmer biomet product.Therefore, this combination is considered an off-label use.Based on the available information the reported event of metallosis and elevated chromium level cannot be confirmed.Due to significant lack of information a detailed investigation could not be performed, nevertheless based on the given information there is no indication of a nonconformance or complaint out of box (coob).Based on the given information and the results of the investigation it can be excluded that the wagner cone prosthesis contributed to the reported event.It is assumed that the reported metallosis and elevated chromium levels most likely derived from the articulation pairing which is not zimmer biomet.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
No event update.Investigation results are now available.

Brand Name
WAGNER CONE PROSTHESIS, 135, UNCEMENTED, 24, TAPER 12/14
Common Device Name
WAGNER CONE PROSTHESIS SYSTEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11019531
Report Number0009613350-2020-00595
Device Sequence Number3594697
Product Code LZO
UDI-Device Identifier00889024480889
UDI-Public00889024480889
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K113556
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number01.00561.324
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/08/2020
Supplement Date Received by Manufacturer04/08/2021
Initial Report FDA Received Date12/16/2020
Supplement Report FDA Received Date04/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;